Alert archive / Wyoming / High Wind Warnings in 2006

High Wind Warning 7, NWS Riverton, WY

January 31, 2006Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 31, 2006, 9:33 PM MST for Park County, Wyoming. It took effect at Feb 1, 2006, 12:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2006, 9:33 PM MST (04:33 UTC)
In effect from
Feb 1, 2006, 12:00 AM MST
Expired
Feb 1, 2006, 12:00 PM MST
In force
12 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2006-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2006-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2817 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 010433
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
933 PM MST TUE JAN 31 2006

...HIGH WINDS LIKELY IN CODY FOOTHILLS AND EAST CENTRAL WYOMING LATE
TONIGHT THROUGH WEDNESDAY...

.STRONG WINDS ALOFT COMBINED WITH A SHARP SURFACE PRESSURE
GRADIENT WILL BRING HIGH WINDS TO THE CODY FOOTHILLS AFTER
MIDNIGHT TONIGHT THROUGH WEDNESDAY MORNING...WITH STRONG WINDS
POSSIBLY DEVELOPING FROM MUDDY GAP THROUGH THE CASPER AREA DURING
THE DAY WEDNESDAY.

WYZ003-011200-
/O.UPG.KRIW.HW.A.0005.060201T0700Z-060201T1900Z/
/O.NEW.KRIW.HW.W.0007.060201T0700Z-060201T1900Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
933 PM MST TUE JAN 31 2006

...HIGH WIND WARNING IN EFFECT UNTIL 12 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 12 PM MST WEDNESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

STRONG WINDS WILL LIKELY DEVELOP IN THE CODY FOOTHILLS AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH WEDNESDAY MORNING. THE
STRONGEST WINDS ARE EXPECTED BETWEEN 2 AM AND 9 AM WHERE WIND
SPEEDS OF 40 TO 50 MPH WITH GUSTS OVER 70 MPH ARE LIKELY IN THE
CLARK AREA NEAR THE MONTANA BORDER. WIND SPEEDS OF 30 TO 40 MPH
WITH GUSTS OVER 60 MPH ARE POSSIBLE IN THE CODY AREA DURING THIS
PERIOD.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

WYZ019-020-011200-
/O.CON.KRIW.HW.A.0005.060201T1300Z-060202T0100Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
933 PM MST TUE JAN 31 2006

...HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MST WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 6 AM MST WEDNESDAY
THROUGH WEDNESDAY AFTERNOON. 

STRONG WINDS ARE FORECAST TO DEVELOP FROM MUDDY GAP THROUGH THE
CASPER AREA WEDNESDAY. THE STRONGEST WINDS ARE EXPECTED ALONG
HIGHWAY 220 SOUTHWEST OF CASPER AND ALONG AND SOUTH OF WYOMING
BOULEVARD. WIND SPEEDS OF 40 TO 50 MPH WITH GUSTS NEAR 70 MPH
WILL BE POSSIBLE IN THESE AREAS WEDNESDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

FRIEDERS
3 follow-up statements
000 
WWUS75 KRIW 010958
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
258 AM MST WED FEB 1 2006


WYZ003-011500-
/O.CON.KRIW.HW.W.0007.000000T0000Z-060201T1900Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
258 AM MST WED FEB 1 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. 

STRONG WINDS HAVE DEVELOPED IN THE HIGHER FOOTHILLS WEST AND
NORTHWEST OF CODY EARLY THIS MORNING WITH WIND GUSTS OF 50 TO 60 MPH
REPORTED. THESE STRONG WINDS ARE STILL EXPECTED TO DEVELOP ACROSS
THE LOWER FOOTHILLS AREA BETWEEN CODY AND CLARK THIS MORNING. THE
STRONGEST WINDS ARE EXPECTED BETWEEN 4 AM AND 9 AM WHERE WIND
SPEEDS OF 40 TO 50 MPH WITH GUSTS OVER 70 MPH ARE LIKELY IN THE
CLARK AREA NEAR THE MONTANA BORDER. WIND SPEEDS OF 30 TO 40 MPH
WITH GUSTS OVER 60 MPH ARE POSSIBLE IN THE CODY AREA DURING THIS
PERIOD.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

WYZ019-020-011500-
/O.EXT.KRIW.HW.A.0005.060201T1500Z-060202T0100Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
258 AM MST WED FEB 1 2006

...HIGH WIND WATCH NOW IN EFFECT FROM 8 AM MST THIS MORNING
THROUGH THIS AFTERNOON...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM 8 AM MST THIS MORNING
THROUGH THIS AFTERNOON. 

STRONG WINDS ARE STILL POSSIBLE FROM MUDDY GAP THROUGH THE CASPER
AREA TODAY. THE WINDS SHOULD CONTINUE TO INCREASE THROUGH THE
MORNING HOURS WITH HIGH WINDS POSSIBLE AFTER 8 AM. THE STRONGEST
WINDS ARE EXPECTED ALONG HIGHWAY 220 SOUTHWEST OF CASPER AND ALONG
AND SOUTH OF WYOMING BOULEVARD. WIND SPEEDS OF 40 TO 50 MPH WITH
GUSTS NEAR 70 MPH WILL BE POSSIBLE IN THESE AREAS WEDNESDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

TEAM RIW
000 
WWUS75 KRIW 011459
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
759 AM MST WED FEB 1 2006

WYZ019-020-011600-
/O.CAN.KRIW.HW.A.0005.060201T1500Z-060202T0100Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
759 AM MST WED FEB 1 2006

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELED THE HIGH
WIND WATCH. 

STRONG SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 55
MPH WILL STILL BE POSSIBLE ALONG HIGHWAY 220 FROM MUDDY GAP TO THE
SOUTHWEST SIDE OF CASPER TODAY. WINDS ARE ANTICIPATED TO REMAIN BELOW
WARNING CRITERIA. THEREFORE THE HIGH WIND WATCH HAS BEEN
CANCELED.

$$

WYZ003-011900-
/O.CON.KRIW.HW.W.0007.000000T0000Z-060201T1900Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
759 AM MST WED FEB 1 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. 

STRONG WINDS HAVE DEVELOPED IN THE HIGHER FOOTHILLS WEST AND
NORTHWEST OF CODY EARLY THIS MORNING WITH WIND GUSTS OF 70 TO
80 MPH REPORTED. THESE STRONG WINDS ARE STILL EXPECTED TO CONTINUE ACROSS
THE LOWER FOOTHILLS AREA BETWEEN CODY AND CLARK THIS MORNING. THE
STRONGEST WINDS ARE EXPECTED THROUGH 9 AM WHERE WIND SPEEDS OF 40 TO 50
MPH WITH GUSTS OVER 80 MPH ARE LIKELY IN THE CLARK AREA NEAR THE
MONTANA BORDER. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS OVER 60 MPH
ARE POSSIBLE IN THE CODY AREA DURING THIS PERIOD.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

HAHN
000 
WWUS75 KRIW 011855
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1155 AM MST WED FEB 1 2006


WYZ003-012000-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-060201T1900Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1155 AM MST WED FEB 1 2006

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

THE HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY. 

WIND SPEEDS HAVE DECREASED ACROSS THE CODY FOOTHILLS. THUS THE
HIGH WIND WARNING FOR THE CODY FOOTHILLS HAS BEEN ALLOWED TO
EXPIRE. SOUTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH THE
EARLY AFTERNOON AND WILL CONTINUE TO DIMINISH THE REST OF THE DAY.

$$

LIPSON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 31, 3:01 PM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Jan 31, 3:01 PM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MST TUE JAN 31 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY...
STRONG 180 KNOT PACIFIC JET STREAK TO PLOW ONSHORE INTO THE
NORTHWEST U.S. TONIGHT.  THIS WILL BRING A BACKING FLOW AND
INCREASING WINDS ALOFT ACROSS THE AREA.  FIRST CONCERN IS POTENTIAL
FOR HIGH WINDS IN CODY AREA WHERE MOUNTAIN TOP INVERSION WILL
COMBINE WITH 10000 FOOT WINDS MAXIMIZED AT AROUND 60 KNOTS BY 4 AM
WEDNESDAY MORNING.  FROUDE NUMBER ALSO NEAR 1.0 DURING THIS
TIME.  MOUNTAIN TOP INVERSION ERODES BY AFTERNOON WITH
SHORTWAVE PASSAGE ACROSS MONTANA WHEN HIGH WIND THREAT SHOULD
DIMINISH IN CODY AREA.  FOR CASPER AREA...SHARPEST PRESSURE
GRADIENT AND STRONGEST WINDS ALOFT FORECAST TO OCCUR IN THE 12Z-15Z
TIME BUT PRESSURES CONTINUE TO FALL NORTHEAST OF CASPER
THROUGH THE AFTERNOON BEFORE SURFACE FRONT REVERSES THE TREND
WEDNESDAY EVENING.  MAIN HINDRANCE TO A SURE BET FOR HIGH WINDS IN
CASPER IS MARGINAL SURFACE GRADIENT AND SOME DIRECTIONAL SHEAR IN THE
VERTICAL WIND PROFILE...HOWEVER SOUTH SIDE OF CASPER MAY STILL
REALIZE HIGH WIND WITH GUSTS OVER 60 MPH.  OTHER FOCUS IS ON RETURN
OF SNOW TO THE WEST WITH BACKING FLOW AND ISENTROPIC UPGLIDE
STRENGTHENING EARLY WEDNESDAY MORNING.  SNOWFALL SHOULD BE AT A
MAXIMUM WEDNESDAY MORNING BEFORE FRONT MOVES THROUGH IN THE
AFTERNOON AND SHUTS OFF CONVEYOR BELT PRECIPITATION.  EXPECTING
BORDERLINE ADVISORY AMOUNTS DURING PERIOD OF MAXIMUM SNOWFALL WITH
AROUND 3 INCHES IN STAR AND JACKSON VALLEYS WITH UP TO 8 INCHES ON
THE SUMMITS OF THE TETONS.  TEMPERATURES WILL REMAIN MILD WEDNESDAY
WITH JACKSON AND AFTON AREAS NEAR OR SLIGHTLY ABOVE FREEZING...SO
NOT EXPECTING TOO MUCH IMPACT ON TRAVEL IN THE LOWER VALLEYS WITH
ONLY WET OR SLUSHY ROADS FOR THIS EVENT.  MAIN IMPACT WILL BE OVER
EXPOSED RIDGE TOPS AND MOUNTAIN PASSES WHERE STRONG WINDS WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW.   SOME DRYING OCCURS WEDNESDAY
NIGHT BEHIND TROUGH PASSAGE WITH MOIST NORTHWEST FLOW INVADING WEST
ON THURSDAY RESULTING IN WIDESPREAD BUT LIGHT SNOWFALL.  GFS
SHORTWAVE IN THIS NORTHWEST FLOW WILL MAINLY IMPACT WESTERN AND BIG
HORN MOUNTAINS THURSDAY NIGHT.  UPPER RIDGE BUILDS IN FRIDAY FOR
MAINLY DRY WEATHER EXCEPT IN THE NORTHWEST MOUNTAINS WHERE SOME
OROGRAPHIC AND WARM ADVECTION LIGHT SNOW MAY PERSIST.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT DURING THE MEDIUM RANGE
PERIOD WITH THE GFS DETAILS GENERALLY FOLLOWED. RIDGE IS FORECAST TO
BUILD IN DURING THE DAY FRIDAY AND HOLD THROUGH THE DAY SATURDAY
AHEAD OF NEXT COLDER PACNW SYSTEM. LOOKS LIKE SNOW WILL DEVELOP IN
THE WEST SATURDAY NIGHT...POSSIBLY SPREADING EAST OF THE DIVIDE IN
NORTHWEST FLOW LATER SATURDAY NIGHT AND SUNDAY. MAY BE A GOOD SETUP
FOR MESOSCALE SNOW BANDS IN OUR CENTRAL ZONES IF PATTERN DEVELOPS AS
ADVERTISED. PATTERN GETS MORE CHAOTIC EARLY NEXT WEEK WITH POSSIBLE
GREAT BASIN CUTOFF AND PERHAPS A SHORTWAVE DIVING SOUTH OUT OF
CANADA. ECMWF HAS THESE SIMILAR FEATURES BUT NOT AS STRONG. WILL
KEEP THE END OF THE PERIOD DRY AND COLDER FOR NOW. SOME SNOW IS
CERTAINLY A POSSIBILITY BY TUESDAY IF THE WESTERN CANADIAN RIDGE
HOLDS AND THIS SHORTWAVE DROPS SOUTH BUT WE NEED TO WAIT AT LEAST
ONE MORE NIGHT TO SEE IF THE TREND CONTINUES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FOR CODY FOOTHILLS
LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING. ZONE 3.

HIGH WIND WATCH FOR CASPER AREA AND GREEN MOUNTAINS WEDNESDAY
MORNING AND AFTERNOON. ZONES 19 AND 20.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
Hazardous weather outlook, Jan 31, 4:49 AM MST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
449 AM MST TUE JAN 31 2006

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
449 AM MST TUE JAN 31 2006

...A HIGH WIND WATCH IN EFFECT FOR THE CODY FOOTHILLS LATE TONIGHT
THROUGH WEDNESDAY MORNING...
...A HIGH WIND WATCH IS ALSO IN EFFECT FOR THE LOWER ELEVATIONS OF
NATRONA COUNTY...AND THE GREEN MOUNTAINS WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT.
THE POTENTIAL FOR STRONG WINDS EXISTS ACROSS THE CODY FOOTHILLS
LATE TONIGHT AND WEDNESDAY MORNING AND FOR THE LOWER ELEVATIONS OF
NATRONA COUNTY...AND THE GREEN MOUNTAINS DURING THE DAY WEDNESDAY.
WINDS MAY INCREASE TO 40 TO 50 MPH...WITH GUSTS AS HIGH AS 70 MPH.
THE STRONGEST WINDS WILL OCCUR NORTH OF CODY ALONG HIGHWAY 120...
ESPECIALLY AROUND CLARK AND THE EAST SLOPE OF THE ABSAROKA
MOUNTAINS. AROUND CASPER...THE STRONGEST WINDS WILL LIKELY OCCUR ON
WYOMING BOULEVARD AND HIGHWAY 220 SOUTHWEST OF TOWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NIGHT.
ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE WEST AGAIN WEDNESDAY
THROUGH THURSDAY WITH MORE HEAVY SNOW AND STRONG WINDS. ANOTHER
SYSTEM COULD IMPACT THE ENTIRE AREA LATE IN THE WEEKEND. THIS STORM
SYSTEM COULD BRING COLDER TEMPERATURES WITH A CHANCE OF SNOW TO THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT TOTAL NEW SNOWFALL AMOUNTS FROM THE
MONDAY NIGHT...TUESDAY MORNING STORM TO THE NATIONAL WEATHER SERVICE
IN RIVERTON...BY CALLING 800-211-1448. THANKS

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:05 AM MSTSnow AdvisoryRIWFremont, Lincoln, Sublette, Teton12 hr

Nearby

High Wind Warnings in Wyoming, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.